Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 25, 2023, 5:32 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2023, 5:32 PM MDT (23:32 UTC)
- Expired
- Aug 25, 2023, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 105 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835
WGUS54 KEPZ 252332
FFWEPZ
NMC051-260230-
/O.NEW.KEPZ.FF.W.0009.230825T2332Z-230826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
532 PM MDT Fri Aug 25 2023
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
Southern Sierra County in south central New Mexico...
* Until 830 PM MDT.
* At 532 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Southern Sierra County
This includes the streams and drainages just east of Caballo
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are numerous of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3301 10718 3297 10722 3296 10722 3295 10721
3293 10721 3292 10722 3291 10722 3290 10723
3289 10726 3290 10728 3294 10728 3296 10729
3298 10727 3302 10725 3305 10724
FLASH FLOOD...RADAR INDICATED
$$
ED1 follow-up statement
877
WGUS74 KEPZ 260226
FFSEPZ
Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
826 PM MDT Fri Aug 25 2023
NMC051-260236-
/O.EXP.KEPZ.FF.W.0009.000000T0000Z-230826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sierra NM-
826 PM MDT Fri Aug 25 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT THIS EVENING FOR
SOUTHERN SIERRA COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3301 10718 3297 10722 3296 10722 3295 10721
3293 10721 3292 10722 3291 10722 3290 10723
3289 10726 3290 10728 3294 10728 3296 10729
3298 10727 3302 10725 3305 10724
$$
EDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:31 PM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 25, 2:31 PM MDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 231 PM MDT Fri Aug 25 2023 ...New SYNOPSIS, DISCUSSION, AVIATION, FIRE WEATHER... .SYNOPSIS... Issued at 225 PM MDT Fri Aug 25 2023 High pressure aloft will move back over the region with slightly drier air overlaying the area. Isolated to scattered storms will still be possible, especially over the mountainous terrain. By the beginning of next week, a frontal boundary will move in from the east and northeast, rain chances will increase as a result. && .DISCUSSION... Issued at 225 PM MDT Fri Aug 25 2023 High pressure centered over Oklahoma will continue the S/SE low- level flow over the area with above average moisture in place across the Borderland. This will result in another afternoon/evening of scattered mountain and isolated lowland showers and thunderstorms. PW values currently in the 1.3-1.5 range, along with dew point temperatures in the low 60s will result in locally heavy rainfall. Flash flooding potential will remain limited, mainly over the mountains and areas that have seen over the past few days. Temperatures this afternoon will be fairly similar to yesterday, with highs topping out in the mid 90s. For the weekend, upper level high will move westward, focusing over NM/AZ vicinity. Slightly drier air will accompany the upper level high leading to drier conditions across the desert lowlands. However, residual moisture will remain in place over the higher terrain which may lead to isolated/scattered showers/storms through the weekend. High temperatures this weekend increase a degree or two as well. By next week, an upper level trough will move across the Upper Midwest with a cold front diving south across the Great Plains. By Monday evening, the front boundary will stall out, banking up against the eastern slopes of the central NM mountain chain. This will focus the potential for scattered to numerous showers/storms over the Sacramento Mountains. On Tuesday, a secondary push of this boundary will move across the forecast area. As a result, rain chances will increase across the area on Tuesday. There after, drier air will move in from the central plains, likely resulting in decreased rain chances and warming temperatures that could last into next weekend. && .AVIATION... (18Z TAFS) Issued at 225 PM MDT Fri Aug 25 2023 VFR conditions through the period with skies FEW150-200. CU starting to form over the mountains, with FEW/SCT CU developing over the lowlands during the afternoon hours. Isolated showers/storms will be possible this afternoon and evening for all terminals. However, confidence is low and no mention in TAFs, TAFs will be amended as needed. Winds will be light and mainly out of the E to S in direction. && .FIRE WEATHER... Issued at 225 PM MDT Fri Aug 25 2023 Fire weather concerns are low through the period. High pressure to the east will continue the moisture transport across the area through the remainder of Friday. Scattered storms will be possible through this evening, especially over the highest terrain where wetting rain, gusty/erratic outflow winds, and frequent lightning will be possible. Min RHs this afternoon will be 20-35% across the lowlands and 30-50% over the mountains. Temperatures this afternoon will be slightly warmer this afternoon. This weekend, high pressure will move westward focusing over the NM/AZ vicinity. Slightly drier air and slightly warmer temps will follow. However, residual moisture will still be present over the mountains with isolated to scattered showers/storms possible each afternoon. Min RHs will remain fairly stagnant, 20-30% over the lowlands and 30-50% over the mountains. Temperatures each afternoon will be similar to the previous days as well. Fuel-wise, recent rains and abundant moisture will keep fuels fairly moist with ERCs between 0 to 25th percentile. && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 97 72 96 / 20 10 0 0 Sierra Blanca 63 87 64 87 / 10 10 0 20 Las Cruces 68 94 68 94 / 30 20 10 10 Alamogordo 67 92 67 91 / 30 30 10 10 Cloudcroft 50 69 51 69 / 30 50 10 50 Truth or Consequences 67 90 67 91 / 40 50 20 20 Silver City 63 87 64 87 / 60 70 30 30 Deming 67 95 67 95 / 40 40 10 10 Lordsburg 67 94 67 94 / 50 50 30 20 West El Paso Metro 73 95 73 94 / 20 10 0 10 Dell City 67 93 68 93 / 10 10 0 10 Fort Hancock 68 95 68 95 / 10 10 0 10 Loma Linda 66 87 67 87 / 20 10 0 20 Fabens 69 94 68 94 / 10 0 0 10 Santa Teresa 70 92 68 93 / 30 10 10 0 White Sands HQ 71 93 72 93 / 30 20 10 10 Jornada Range 68 92 67 93 / 30 30 10 10 Hatch 68 95 67 95 / 30 40 20 20 Columbus 69 95 68 95 / 30 20 10 0 Orogrande 64 90 65 90 / 30 20 0 20 Mayhill 55 82 55 80 / 40 40 10 50 Mescalero 54 80 54 80 / 30 50 10 50 Timberon 54 79 54 77 / 30 30 0 40 Winston 59 81 59 82 / 60 70 30 40 Hillsboro 64 90 64 91 / 50 60 20 30 Spaceport 66 92 65 92 / 40 50 10 20 Lake Roberts 55 85 55 85 / 70 80 40 40 Hurley 65 91 65 92 / 50 60 20 20 Cliff 59 95 59 95 / 60 70 30 40 Mule Creek 62 88 62 89 / 60 70 40 40 Faywood 67 90 66 90 / 40 60 20 20 Animas 67 95 66 95 / 60 50 30 10 Hachita 67 94 66 94 / 50 40 20 10 Antelope Wells 65 93 65 94 / 50 30 10 0 Cloverdale 64 90 64 90 / 40 50 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && FORECASTER...38-Rogers
Hazardous weather outlook, Aug 25, 1:42 PM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 142 PM MDT Fri Aug 25 2023 NMZ401>417-TXZ418>424-261945- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 142 PM MDT Fri Aug 25 2023 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms through late evening. Hail to one-half inch and heavy downpours possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms through Tuesday. Isolated thunderstorms, mainly over the mountains, Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Special weather statement, Aug 25, 1:06 PM MDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
106 PM MDT Fri Aug 25 2023
NMZ414>416-251945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
106 PM MDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of central Otero County
through 145 PM MDT...
At 105 PM MDT, Doppler radar was tracking two strong thunderstorms,
one 6 miles northeast of Timberon and another south east of
Sacramento, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Timberon, Sacramento, Mayhill and Weed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3257 10559 3266 10571 3293 10549 3282 10535
3272 10535
TIME...MOT...LOC 1905Z 221DEG 5KT 3269 10561
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EDSpecial weather statement, Aug 25, 1:31 PM MDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service El Paso TX
131 PM MDT Fri Aug 25 2023
TXZ421-422-252015-
Southern Hudspeth Highlands TX-Salt Basin TX-
131 PM MDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of east central
Hudspeth County through 215 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Sierra Blanca, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunset Ranches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3135 10498 3117 10509 3126 10544 3160 10518
TIME...MOT...LOC 1930Z 113DEG 7KT 3134 10518
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EDSpecial weather statement, Aug 25, 1:55 PM MDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
155 PM MDT Fri Aug 25 2023
NMZ417-TXZ420-252030-
Otero Mesa NM-Northern Hudspeth Highlands/Hueco Mountains TX-
155 PM MDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of south central Otero,
northwestern Hudspeth and northeastern El Paso Counties through 230
PM MDT...
At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Loma Linda, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loma Linda and Hueco Tanks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3197 10570 3182 10582 3192 10605 3211 10584
TIME...MOT...LOC 1954Z 125DEG 11KT 3195 10584
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EDThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:19 PM MDT | Areal Flood Advisory | EPZ | Otero | 116 min |
| Aug 24, 8:29 PM MDT | Special Weather Statement | EPZ | Luna | 16 min |
| Aug 24, 8:44 PM MDT | Special Weather Statement | EPZ | 31 min | |
| Aug 25, 7:55 AM MDT | Areal Flood Advisory | EPZ | Doña Ana, Otero, Sierra | 3 hr |
| Aug 25, 9:55 AM MDT | Areal Flood Advisory | EPZ | Doña Ana, Otero, Sierra | 2 hr |
| Aug 25, 1:06 PM MDT | Special Weather Statement | EPZ | Otero | 39 min |
| Aug 25, 1:17 PM MDT | Areal Flood Advisory | EPZ | Otero | 118 min |
| Aug 25, 2:07 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Aug 25, 2:45 PM MDT | Areal Flood Advisory | EPZ | Otero | 28 min |
| Aug 25, 3:13 PM MDT | Flash Flood Warning | EPZ | Otero | 71 min |
| Aug 25, 4:37 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 25, 4:41 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 25, 5:54 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.